Drug-Induced Liver Injury Guidelines Released by ACG

Janis C. Kelly

June 18, 2014

Drug-induced liver injury is among the most challenging disorders for gastroenterologists to diagnose and treat, but the American College of Gastroenterology has issued new clinical guidelines to help physicians and other healthcare providers manage this disorder. The guidelines were published online June 17 in the American Journal of Gastroenterology.

Lead author Naga P. Chalasani, MD, writing on behalf of the ACG Practice Parameters Committee, presented an evidence-based approach to diagnosing and managing DILI, "with special emphasis on DILI due to herbal and dietary supplements and DILI occurring in individuals with underlying liver disease."

"[Herbal and dietary supplement] hepatotoxicity has received increasing attention over the past few years, in part owing to the recognition in the United States that among DILI cases HDS are the second most common cause," the authors write.

The authors stress that DILI is a diagnosis of exclusion and requires careful history-taking and workup for possible competing etiologies. "Accurate history of medication exposure and onset and course of liver biochemistry abnormalities is crucial," Dr. Chalasani, who is chief of the Division of Gastroenterology and Hepatology, Indiana University School of Medicine, Indianapolis, said in a news release.

"It’s important that clinicians be able to determine whether or not a drug is potentially injuring the liver, and what the extent of the injury is," Paul Kwo, MD, medical director, Liver Transplantation, Indiana University, Indianapolis, told Medscape Medical News. "To date, there has not been a guideline to help clinicians move forward with this. This resource…gives practicing clinicians the first of the practice guidelines to help clinicians across all subspecialties a path forward to determine whether or not medicines are potentially causing damage to the liver."

"Most importantly, not only does it provide the background about these kinds of injuries, it also suggests guidelines about how one might proceed to determine whether or not a particular drug is indeed injurious to the liver. This is the first of these guidelines that have done this," Dr. Kwo added.

DILI is commonly categorized as intrinsic (because of drugs that predictably cause liver injury in humans or in animal models, such as acetaminophen) and idiosyncratic (affecting only susceptible individuals, having less-consistent dosage relationship, and more varied in presentation). "Despite its low incidence in the general population, gastroenterologists must always consider the possibility of DILI in patients with unexplained acute and chronic liver injury, as well as when prescribing certain gastrointestinal medications (e.g., azathioprine, anti-tumor necrosis factor agents, sulfonamides). Many herbal and dietary supplements...can cause DILI, and thus they must be considered as a cause for DILI," the authors write.

The clinical guideline provides an algorithm for evaluation of suspected DILI, which progresses from abnormal liver enzymes to thorough history and physical with complete review of medications and herbal and dietary supplements, to calculation of the R-value (serum alanine aminotransferase/upper limit of normal divided by serum alkaline phosphatase/upper limit of normal). The guidelines present separate diagnostic pathways for patients with hepatocellular (R ≤ 5), mixed (2 < R < 5), or cholestatic (R ≤ 2) types of liver damage.

According to the guidelines, liver biopsy can help confirm suspected DILI and should be considered if autoimmune hepatitis is a possible factor and if immunosuppressives are under consideration. Indications for biopsy include unrelenting risk in liver biochemistries or worsening liver function despite stopping the suspected drug; continued peak alanine aminotransferase elevation, if continued exposure or reexposure to the implicated agent is expected; and evaluating for chronic liver disease if liver biochemistry remains abnormal beyond 180 days.

Usual Clinical Tool May Underestimate Risk for Herbal/Diet Supplements

The Roussel Uclaf Causality Assessment Method (RUCAM) scale is widely used for assessing causality in suspected DILI, and the authors warn it might lead to underestimation of risks associated with herbal or dietary supplements. The authors write, "In the RUCAM, the presence of a labeled warning of hepatotoxicity increases the score; as warnings typically do not exist on [herbal or dietary supplement] labels, the highest score could rarely be awarded."

"A lot of consumers have a preconceived notion that if it's a natural product, it must be safe. But that is not necessarily the case," coauthor Herbert Bonkovsky, MD, said in the news release. "Most of these products are not well-regulated and have very little oversight. Traces of heavy metals and prescription drugs have even been found in some herbal and dietary supplements. We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception." Dr. Bonkovsky is professor of medicine and senior advisor for research, Carolinas HealthCare System, Charlotte, North Carolina.

"Clinicians need to know that when…patients…present with abnormal liver tests, they should always have a high awareness that drug-induced liver injury is a potential cause of abnormal liver tests. [W]e should not just limit this to medicines that are approved. [T]here's no question that complementary or alternative medicines also are responsible for drug-induced liver injuries as well," Dr. Kwo said.

"They should also [question] their patients with abnormal liver tests not only about medicines that they take regularly, but also about supplements."

Guidelines Will Help Clinicians Manage Patients on Variety of Therapeutic Classes of Medications

As medicine becomes more complex, these guidelines will help clinicians manage patients who are on a variety of therapeutic classes of medicines, Dr. Kwo explained.

"It will be important that we…determine when indeed drugs are causing liver injuries," Dr. Kwo noted. "Even more importantly, in somebody with abnormal liver tests, for instance, [it will be important] that we move forward to make sure that we don't in addition exclude medicines with potential benefit in patients who could clearly have the benefit but clinicians are uncertain because of a potential contribution of a drug-induced liver injury," Dr. Kwo concluded.

The guidelines include a table of the most common over-the-counter and prescription drugs and supplements that cause DILI, and their usual patterns of liver injury. The table lists antibiotics (amoxicillin/clavulanate is the most commonly associated with DILI) and herbal and dietary supplements.

Green tea extract tops the list of herbal and dietary supplements associated with liver damage. According to Dr. Bonkovsky, the average cup of green tea has around 50 to 150 mg catechins, whereas some green tea extract pills (commonly used for weight loss) have catechin levels more than 700 mg and may be taken multiple times a day.

For more information, the National Institutes of Health has a free database of drugs associated with liver injury, available on their Web site.

Dr. Chalasani has served as a consultant to and received financial compensation from Boehringer Ingelheim, Abbvie, Aegerion, Salix, Bristol-Myers Squibb, and Lilly. He has research support from Cumberland Pharmaceuticals, Intercept Pharmaceuticals, Gilead, and Galectin Pharmaceuticals. Dr. Bonkovsky has served as a consultant and received financial compensation from Alnylam and Clinuvel. He has received research support from Clinuvel, Merck, the National Institutes of Health (National Heart, Lung, and Blood Institute and National Institute of Diabetes and Digestive and Kidney Diseases), and Vertex. One coauthor has served as a consultant to Glaxo-SmithKline. Another coauthor has served as a consultant to and received financial compensation from Lilly and Novartis and receives research support from Anadys, Bristol-Myers Squibb, Boehringer Ingelheim, Cumberland, Gilead, Vertex, Ocera, and Merck. Another coauthor has received grant support from Gilead and Vertex and served as a paid consultant to Tibotec, Merck, and GlaxoSmithKline. Dr. Kwo has disclosed no relevant financial relationships.

Am J Gasterenterol. Published online June 17, 2014. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....